Delaware, 2006

Damaging Wind in Delaware, August 24, 2006

August 24, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down large tree limbs and tossed lawn furniture into pools on Fenwick Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down large tree limbs and tossed lawn furniture into pools on Fenwick Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 24, 3:06 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 24, 3:06 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
406 PM EDT THU AUG 24 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FORECAST THE NEXT FEW DAYS AFTER TONIGHT LOOKING A LITTLE TRICKY.
THERE WERE SOME SHOWERS AND A FEW THUNDERSTORMS DEVELOPING AND
PROGRESSING THROUGH CENTRAL AND EASTERN PENNSYLVANIA LATE THIS
AFTERNOON. THESE WILL CONTINUE TO MOVE EASTWARD INTO OUR CWA LATER
THIS AFTERNOON/THIS EVENING AND THEY SHOULD DIMINISH OVERNIGHT AS
THEY MOVE TOWARD THE COAST. AS STATED EARLIER, AFTER THESE SHOWERS,
FORECAST GETS TRICKY TO NAIL DOWN. ALL GUIDANCE MODELS ARE KEEPING
THE FRONTAL BOUNDARY BASICALLY RIGHT ACROSS OUR AREA WITH SOME NORTH
AND SOUTHWARD WOBBLING AT TIMES. AS OF NOW, IT DOES LOOK LIKE THE
FRONT WILL REMAIN CONFINED TO TO THE NORTHERN HALF OF THE CWA FOR
THE MAJORITY OF THE FORECAST. WITH A NUMBER OF WEAK MID/UPPER LEVEL
IMPULSES TRAVERSING ACROSS THE AREA, SOME SHOWERS AND THUNDERSTORMS
COULD BE SPARKED OFF IN THE VICINITY OF THE FRONT. AT THIS TIME
NOTHING IS EXPECTED TO BE VERY SIGNIFICANT, BUT WITH ANY
THUNDERSTORMS, DANGEROUS LIGHTNING CAN BE EXPECTED AS WELL AS GUSTY
WINDS. SO FOR NOW, THE FORECAST HAS A 30 POP CHANCE FOR THE NORTHERN
HALF OF THE CWA, BASICALLY I-95 NORTH AND WESTWARD, AND A 20 POP
SLIGHT CHANCE ELSEWHERE, AND THIS LASTS THROUGH SUNDAY. BY SUNDAY,
THE WARM FRONT BEGINS TO LIFT NORTHWARD AHEAD OF AN AREA OF LOW
PRESSURE AND ANOTHER SLOW MOVING COLD FRONT. MAX TEMPS SHOULD REMAIN
NEAR OR SLIGHTLY ABOVE AVERAGE, AND OVERNIGHT CLOUD COVER WILL
PREVENT OVERNIGHT TEMPERATURES DROPPING TOO MUCH, SO THEY SHOULD STAY
ABOVE AVERAGE AS WELL.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE NEXT COLD FRONT IS CURRENTLY FORECASTED TO BE ANOTHER SLOW
MOVER, FINALLY MAKING ITS WAY OFF THE COAST BY TUESDAY NIGHT AND
EARLY WEDNESDAY MORNING. THEREFORE WE WILL HAVE A CHANCE OF RAIN
THROUGH TUESDAY NIGHT, AND FINALLY CLEARING BY WEDNESDAY INTO
THURSDAY. MAX TEMPS SHOULD REMAIN NEAR OR SLIGHTLY ABOVE AVERAGE,
AND OVERNIGHT CLOUD COVER WILL PREVENT OVERNIGHT TEMPERATURES
DROPPING TOO MUCH, SO THEY SHOULD STAY ABOVE AVERAGE AS WELL UNTIL
THE END OF THE FORECAST PERIOD WHEN THERE MAY BE SOME RADIATIONAL
COOLING TO ALLOW OVERNIGHT TEMPS TO RETURN TO NORMAL.

&&

.AVIATION...
THERE ARE A NUMBER OF VARIABLES TO DEAL WITH THE NEXT 24 HOURS. ONE
BEING THE QUASI-STATIONARY FRONT AND ITS ASSOCIATED WIND SHIFT.
WELL ALSO HAVE TO DEAL WITH SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING AND THEN POSSIBLE VISIBILITY RESTRICTIONS.

ALL TERMINALS HAVE STARTED OFF VFR AND WILL ALSO FINISH VFR. IN
BETWEEN WELL CARRY MVFR FOR A TIME IN PRECIPITATION AND FOG. IFR IS
NOT OUT OF THE QUESTION. WE PREFERRED TO STICK CLOSE TO THE GFS STAT
GUIDANCE FOR BOTH WIND SPEED AND DIRECTION (AS DOES HPC). ANY FOG
WILL BE QUITE VARIABLE AND HIGHLY DEPENDENT UPON WHERE THE
PRECIPITATION FALLS.

&&

.MARINE...
WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SCA CRITERIA THROUGH THE
FORECAST PERIOD. ALTHOUGH TRANQUIL CONDITIONS ARE FORECAST TO EXIST,
THERE ARE TWO THINGS TO MENTION. ONE, THERE WILL BE A DRIFTING
WIND SHIFT THE NEXT COUPLE OF DAYS ACROSS THE NEARSHORE WATERS AS A
QUASI-STATIONARY FRONT SHUFFLES AROUND. SECOND, LATE IN THE PERIOD
WELL SEE A COLD FRONT AFFECT AREA WATERS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...ROBERTSON
AVIATION/MARINE...KRUZDLO
Hazardous weather outlook, Aug 24, 3:03 AM EST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 AM EDT THU AUG 24 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-250815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
403 AM EDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS PLACED
ALL OF EASTERN PENNSYLVANIA, NEW JERSEY, EASTERN MARYLAND AND
DELAWARE IN A SLIGHT RISK FOR SEVERE WEATHER FOR TODAY.

THE PRIMARY THREAT WITH ANY THUNDERSTORM WOULD BE DAMAGING WIND
GUSTS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR UPDATED STATEMENTS, WATCHES OR
WARNINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

PO

In the hours before

Special weather statement, Aug 24, 11:23 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1223 PM EDT THU AUG 24 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-021>025-250000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...
MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...
ATLANTIC CITY
1223 PM EDT THU AUG 24 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER IS CONTINUING
THE SLIGHT RISK FOR SEVERE WEATHER FOR LATER TODAY INTO TONIGHT FOR
PORTIONS OF SOUTHERN NEW JERSEY, DELAWARE, AND NORTHEAST MARYLAND.

A WARM FRONT ACROSS THE AREA WILL BRING WARM AND HUMID AIR INTO THE
REGION TODAY. AN UPPER AIR DISTURBANCE WILL TRIGGER THUNDERSTORMS
THIS AFTERNOON TO OUR WEST. THESE THUNDERSTORMS WILL ADVANCE
ACROSS EASTERN MARYLAND, DELAWARE AND SOUTHERN NEW JERSEY LATER THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT WITH ANY THUNDERSTORM
WILL BE DAMAGING WIND GUSTS, BUT LOCALLY HEAVY RAIN, HAIL, AND
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR UPDATED STATEMENTS, WATCHES OR
WARNINGS. REMEMBER, IF THREATENING WEATHER APPROACHES, GO INDOORS
AT ONCE.

NJZ001-007>010-012>015-019-020-026-027-PAZ054-055-060>062-067>071-
250000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-NORTHWESTERN BURLINGTON-
OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
TRENTON...MOORESTOWN...MOUNT HOLLY...JACKSON...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...
WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA
1223 PM EDT THU AUG 24 2006

...ISOLATED STRONG THUNDERSTORMS POSSIBLE LATER TODAY INTO TONIGHT...

THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS TAKEN
PENNSYLVANIA AND PORTIONS OF CENTRAL AND NORTHERN NEW JERSEY OUT
OF THE SLIGHT RISK FOR SEVERE WEATHER LATER TODAY INTO TONIGHT.

WHILE SHOWERS AND ISOLATED THUNDERSTORMS ARE STILL EXPECTED LATER
TODAY INTO TONIGHT, THE THREAT OF SEVERE WEATHER HAS DIMINISHED.
SOME GUSTY WINDS MAY STILL ACCOMPANY THE THUNDERSTORMS, ALONG WITH
LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING.

RPW

The radar

The Dover AFB radar (KDOX), 52 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
August 24, 4:50 PM EST
Where
Sussex County, Fenwick Is
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.467, -75.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529434.